Quantcast

AVM Survivors Network

Avm burst near brain stem

#1

My sister had her avm burst near her brain stem almost 2 years ago, which we had no idea was there to begin with because she never went to the doctor for the headaches she was having. I’m posting this because ever since this happened she has been very aggressive and hits anyone that annoys her. She is able to speak somewhat clearly but chooses to not speak for the most part.

I’m just wanting to know if you or your loved ones were extremely angry after their avm burst? She doesn’t really speak about what causes her to be angry but if my parents and I ask if she is mad about what happened to her or anything along those lines she usually responds with a yes.

#2

My daughter had an AVM that burst in the cerebellum and brain stem. About 1 year in she became a bit aggressive with wanting her way. She would revert to hitting people, cussing and digging in her heels so that she couldn’t be moved. She was not talking that much so I know a lot of it was frustration. We used a lot of patience and just telling her it was ok. We would also give her space and time. Gave her a break and came back a little later.

In time she has become more agreeable. It is a hard situation to have an AVM so I get that anger would be involved.

Does that help? If you have any other questions feel free to ask.

1 Like
#3

Everyone has a different experience so it would be hard to determine why some people respond differently. This is my journey; on June 15, 2016 I developed CVA like symptoms in which I was taken to the local ER; once I was stabilized (nausea and vomiting) to undergo a CT scan, it was determined that I needed to be taken to a larger facility that could handle my case. By the end of the day, I was intubated and placed on a ventilator for 16 days because I lost control of my airway; I was also placed into a drug induced coma until they could reduce the brain swelling (approximately 13 days) to perform a craniotomy. The ruptured medullary cavernoma was underneath the cerebellum. I experienced ICU delirium, which was very hard on my immediate family; I thought I was in a nightmare everyday and exhibited anger to everyone including my nurses and caretakers; I woke up each day thinking I was in a nightmare, trying to go home; this was mostly the ICU delirium. They finally stood me up in front of a full length mirror (about 1 month later) and I saw what I looked like, and I couldn’t stand on my own. That was the turning point where I finally realized that I wasn’t in a “nightmare” and it was real. I also could not speak because I had a tracheotomy for sometime; I used an alphabet board to communicate until the tracheotomy was removed. I was in the healthcare system for 129 days total.

However I have been managing my own care since I was diagnosed with these AVM’s in July of 1994, I have undergone three surgery’s to remove the cavernous malformations in my spinal cord (10/94, 12/95, and 9/99). In December of 2003 I had Gamma Knife Radiosurgery to target three large Cavernous Malformations in my brain. So I have a handle on what works and what doesn’t; I have had some bad experiences with doctors; three of those doctors treated me like a guinea pig.

Back to the latest injury; when I was discharged in late October 2016, I was given a daily maintenance dose of Keppra at 1000 mg/day. Since it was never proved I ever had seizures (2 EEG’s were inconclusive) it was agreed upon by my Neurosurgeon that I could wean off the Keppra with assistance from my Primary Care Physician (PCP). I was free from Keppra for 8 weeks and had no seizures. After a follow-up with the Neurologist, the Neurologist thought that was an ill-advised suggestion. We took his advice and weaned back up to 1000 mg/daily. He said I should be on Keppra for at least a year, because my craniotomy was considered a traumatic brain injury (TBI) and Keppra will help the brain to heal.

Several weeks into that decision, I was admitted to the hospital for recurring migraines and headaches and was prescribed several medications; one was Topiramate which after being weaned up to an effective dose of 100 mg/day, it began severely affecting my so far, positive recovery. I experienced balance and coordination difficulties; including problems with dizziness and an increase in spasticity in my back, lower back, both upper and lower legs, including both feet. After consulting with the Neurologists PA we decided that I needed to be weaned off the Topiramate due to these serious side effects. After four weeks of discontinuing the Topiramate; I still experienced the same symptoms including sweating, confusion, and dizziness. Instead of being confined to the bed for half the day with dizziness, balance and coordination problems as I had with the Topiramate; it is for the first two hours after I awoke and then it returned mid-afternoon and lasted through most of the evening hours and into the morning. I believed through past experience with other antiepileptic drugs, that Keppra was the culprit now; and it was also causing the migraines and headaches.

I spoke with the Neurologists, Nurse Practitioner (NP) and presented my concerns in a detailed letter. My question was that I had been on the Keppra for way over a year now; how long will I have to take this medication prophylactically? After the NP consulted with my Neurologist; the NP agreed to wean me off the Keppra. It has been a long weaning process but I haven’t had any seizures; and the headaches have completely gone away; but the withdrawals are horrendous. I experience dizziness and extreme bouts of paranoia, and confusion. As of my five week point, the withdrawals have subsided as of yesterday; yesterday was an up day and the first day I noted as better than the seven previous months and I also noted a vast improvement in my strength and recovery; November 27, 2017 will be my last day on Keppra, so I expect that my recovery will continue to improve greatly. Mind you I have 30 years of experience as a Firefighter/Paramedic and I attended a Physician’s Assistant Program until I became too disabled to continue; so I wouldn’t recommend anyone without a medical background managing their own care.

As for myself, it takes a lot of maturity and understanding of the side effects of these medications not to act out and be “angry” at everyone around me; but it has made me grow in ways that makes me appreciate life even more. So I cannot tell you why some people get angry, and some people do not. It depends on their state of mind, and how alert they are to their surroundings.

Some background history; I have transported two people in my career as a Paramedic that had the same condition as me; I spent long hours transporting them to hospitals that were more advanced in caring for those individuals. So I was able to read their entire history during the transport; I used to think to myself, I supposed to be like them; and thanked God, I wasn’t. These two individuals were comatose and on a ventilator and as to their outcome; they did not live for very long. So I consider myself blessed that I am able to communicate my journey and share it with everyone today.

1 Like
#4

Hey @Sandradee, thanks for sharing that. I remember talking to you about your daughter a while back, how is she doing now?

My sister has been acting like this for close to 2 years on this thanksgiving. I usually don’t give her a break that often if she is aggressive, I just try to tell her what she is doing isn’t ok but I will try to give her a break. She has made a lot of progress with eating even though she still has her G tube in because she doesn’t like eating food all the time. She is also walking with a gait belt but not really cooperating with physical therapy so it is usually my dad, me, or one of the nurses who has really helped her since she stopped going to physical and speech therapy.

#5

Wow @brm8027, thank you for sharing your story I can’t even imagine what you went through. It was very insightful and I have learned quite a bit from reading it. I still need to check all the kind of meds she’s on but I don’t think she’s taking keppra. I hope to find someone that has a similar experience to what she’s having but I know that it’s a huge long shot.